A whole aisle of over-the-counter cold and flu medicines awaits you at the store. But with so many options, how do you choose? Simple. Look for medicines that treat your specific symptoms. Here's a symptom-by-symptom guide.
- Stuffy nose: Look for decongestant pills that contain phenylephrine or pseudoephedrine. Decongestants help a stuffy nose by shrinking swollen nasal passages that cause congestion. You can also try decongestant nose drops or sprays, but you should not use these products for more than three days. Saline (salt water) nose sprays can also help relieve congestion and break up mucus. These sprays are safe to use as often as you want.
- Headache or body aches: Choose a pain reliever that contains ibuprofen, naproxen, or acetaminophen. If you take one of these, look at any other medicines you're taking to make sure they don't contain the same drug. Many cold and flu treatments have the same ingredients.
- Fever: Acetaminophen, ibuprofen, or naproxen can reduce fever, which may help you feel better.
- Cough: There are two types of over-the-counter cough medicines: expectorants and cough suppressants. Expectorants, like guaifenesin, help thin mucus so you can cough it up more easily. Cough suppressants, such as dextromethorphan, help control cough. You can buy these medicines separately or combined. Ask your doctor or pharmacist which is best for your type of cough. Cough drops and throat lozenges can also reduce your urge to cough.
- Sore throat: Use throat lozenges or cough drops to help soothe your sore throat. Or try a pain reliever, such as acetaminophen, ibuprofen, or naproxen, to reduce throat pain.
Don’t give over-the-counter cold and flu medicines to children under 4. For children ages 4-6, only give them if recommended by a doctor. Read the label so you can match the symptoms to the right medicine, and make sure you’re using the right medicine and the right dose for your child’s age and weight.
With a little TLC, you'll most likely feel better within a week to 10 days. But if your symptoms are severe, get worse, or aren’t getting better after seven days, call your doctor.